Alert archive / Utah / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 15, 2011, 4:00 PM MDT for Wayne County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 4:00 PM MDT (22:00 UTC)
- Expired
- Aug 15, 2011, 4:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Wayne County, UT
The radar
The Cedar City radar (KICX), 208 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.0 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -339 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
594 WUUS55 KSLC 152200 SVRSLC UTC055-152245- /O.NEW.KSLC.SV.W.0071.110815T2200Z-110815T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 400 PM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WAYNE COUNTY IN UTAH * UNTIL 445 PM MDT * AT 356 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CENTRAL WAYNE COUNTY...OR 14 MILES SOUTHWEST OF HANKSVILLE...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE... HIGHWAY 95 SOUTH OF HANKSVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3840 11042 3816 11040 3815 11102 3832 11103 TIME...MOT...LOC 2159Z 265DEG 22KT 3825 11091 $$ SCHOENING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:21 AM MDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 15, 10:21 AM MDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1021 AM MDT MON AUG 15 2011 .SYNOPSIS...A WEATHER DISTURBANCE WILL CROSS NORTHERN UTAH TODAY. OTHERWISE A DRIER AIRMASS WILL BEGIN TO MOVE BACK INTO THE REGION FROM THE WEST THIS AFTERNOON...WITH THE DRYING TREND CONTINUING THROUGH MIDWEEK. && .DISCUSSION...SATELLITE DERIVED PWATS INDICATE A FURTHER INTRUSION OF DRY AIR ACROSS THE SOUTHWEST...DEEPER MOISTURE SOME 1 TO 2 STANDARD DEVIATIONS ABOVE NORMAL RESIDE IN THE NORTH AND EAST. 12Z KSLC RAOB INDICATES 1.00 INCH OF PWAT IN PLACE WITH PRONOUNCED BOUNDARY LAYER STABILITY IN WAKE OF THE RAINFALL THAT OCCURRED OVERNIGHT. THIS SAID...SIGNIFICANT POTENTIAL INSTABILITY EXISTS ACROSS THE NORTH AND EAST AND INCREASED CONVECTION IS LIKELY AS THE LOW LEVELS HEAT UP THIS AFTERNOON. A SHORT WAVE OVER NORTHERN CALIFORNIA COUPLED WITH AN ASSOCIATED JET STREAK WILL FUEL BROAD LIFT ACROSS NORTHERN UTAH FURTHER ENHANCING POTENTIAL FOR SHOWERS AND THUNDERSTORMS THROUGH THIS EVENING. FOCUS OF SHIFT WILL BE HEAVILY WEIGHTED TOWARDS MONITORING SAID CONVECTIVE DEVELOPMENT AS VARIABLES ARE IN PLACE FOR SOME DECENT ORGANIZATION LATER TODAY. AN ISOLATED SEVERE STORM OR TWO ARE POSSIBLE GIVEN SHEAR PROFILES...MOISTURE AND MARGINAL SYNOPTIC FORCING. AFOREMENTIONED DRY INTRUSION WILL SIGNIFICANTLY HAMPER THE POTENTIAL FOR CONVECTION OVER THE SOUTHWESTERN THIRD OF THE STATE TODAY. WILL BE MONITORING WINDS AND RH ACROSS THE WESTERN VALLEYS AS CURRENT THINKING POINTS TOWARDS ISOLATED CRITICAL FIRE WEATHER CONDITIONS ACROSS THE FAR WESTERN VALLEYS THIS AFTERNOON. DRY INTRUSION WILL CONTINUE A NORTHEAST PROGRESSION OVER THE NEXT 24 HOURS ESSENTIALLY SQUELCHING ANY CONVECTIVE POTENTIAL TUESDAY OUTSIDE OF ISOLATED TERRAIN BASED BUILDUPS OVER THE EAST. WEATHER WILL REMAIN BENIGN THROUGH THE MIDWEEK PERIOD AS HIGH PRESSURE ONCE AGAIN BUILDS IN OVERHEAD. GOING FORECAST REMAINS ON TRACK...NO UPDATES AT THIS TIME. && .AVIATION...ANTICIPATING OPERATIONAL WEATHER CONCERNS WILL BECOME MORE SIGNIFICANT LATE THIS AFTERNOON AND THIS EVENING AS SHOWERS AND THUNDERSTORMS ARE ONCE AGAIN EXPECTED. THE WINDOW FOR THE HIGHEST POTENTIAL FOR CONVECTION FUELING GUSTY OUTFLOW WINDS AND A 20 PERCENT CHANCE OF THUNDERSTORMS AT THE TERMINAL LIES IN THE 22-05Z TIMEFRAME. OUTSIDE OF A WIND SWITCH BETWEEN 19-20Z SHORT TERM CONCERNS REMAIN LIMITED AND VFR WILL PREVAIL. && .FIRE WEATHER...DRY AIR WILL CONTINUE TO MAKE ITS WAY INTO THE STATE...WITH RH VALUES BOTTOMING OUT TOMORROW AFTERNOON. GUSTY WINDS ARE EXPECTED OVER THE NORTHERN HALF OF THE STATE THIS AFTERNOON. WHILE ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP OVER THE NORTHWEST CORNER OF THE STATE...DO NOT EXPECT CONDITIONS TO BE WIDESPREAD DUE TO MARGINAL MOISTURE. AS A RESULT...WILL HOLD OFF ON ISSUING A RED FLAG WARNING. CONVECTION IS EXPECTED TO DEVELOP AGAIN THIS AFTERNOON...MAINLY EAST OF I-15 WHERE THE MOISTURE IS DEEPEST. STORMS ARE EXPECTED TO BE THE STRONGEST ACROSS NORTHERN UTAH. WITH THE AMOUNT OF MOISTURE PRESENT...WETTING RAIN WILL LIKELY ACCOMPANY THESE STORMS. ADDITIONALLY...WINDS WILL BE GUSTY AND ERRATIC IN THE VICINITY OF ANY THUNDERSTORMS THAT FORM. RH VALUES WILL DROP BELOW CRITICAL LEVELS TOMORROW AFTERNOON...BUT WINDS WILL BE MUCH LIGHTER. MOISTURE WILL RETURN TO THE STATE BEGINNING THURSDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && MERRILL/HOSENFELD FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 3:22 AM MDT, 12 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 AM MDT MON AUG 15 2011 UTZ001>016-019>021-517-518-WYZ021-161000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 322 AM MDT MON AUG 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA TODAY...AS A PASSING WEATHER DISTURBANCE INTERACTS WITH LINGERING MOISTURE. STRONG GUSTY WINDS...BRIEF HEAVY RAIN...SMALL HAIL AND DEADLY LIGHTNING ARE ALL POSSIBLE WITH THESE STORMS. ELSEWHERE DRIER AIR WILL SPREAD INTO SOUTHWEST UTAH TODAY...AND ALONG WITH AN INCREASE IN WINDS...MAY BRING ISOLATED POCKETS OF HAZARDOUS FIRE WEATHER CONDITIONS TO WEST CENTRAL AND SOUTHWEST UTAH THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A DRYING TREND IS FORECAST HEADING INTO MID WEEK...WITH ONLY A FEW STORMS POSSIBLE OVER THE NORTHEASTERN MOUNTAINS TUESDAY...AND DRY CONDITIONS FORECAST FOR THE ENTIRE AREA WEDNESDAY. A THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN TO SOUTHWEST UTAH THURSDAY THEN SPREAD OVER MOST OF THE OUTLOOK AREA BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 10:11 PM MDT | Special Weather Statement | SLC | Davis | 34 min |
| Aug 14, 10:51 PM MDT | Special Weather Statement | SLC | Cache, Juab, Morgan, Salt Lake, Weber | 39 min |
| Aug 14, 11:38 PM MDT | Special Weather Statement | SLC | Davis, Morgan, Rich, Salt Lake, Utah, Weber | 52 min |
| Aug 15, 3:13 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
| Aug 15, 3:19 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, Wayne | 41 min |
| Aug 15, 4:29 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 46 min |
| Aug 15, 4:35 PM MDT | Severe Thunderstorm Warning | SLC | Morgan, Rich, Summit | 40 min |
| Aug 15, 4:46 PM MDT | Severe Thunderstorm Warning | SLC | Wayne | 26 min |
| Aug 15, 5:13 PM MDT | Severe Thunderstorm Warning | SLC | Carbon, Emery | 47 min |
| Aug 15, 5:54 PM MDT | Special Weather Statement | SLC | Carbon | 36 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.